Opioid overdose, a potential problem for people dealing with opioid addiction, can occur for a variety of reasons and can even be fatal.
This class of drugs includes prescription painkillers like oxycodone and hydrocodone, as well as heroin and fentanyl.
Opioid painkillers are prescribed to manage pain following surgery or injury. Opioids are also commonly prescribed to treat severe pain from conditions like cancer. Over the past two decades, opioids have also been increasingly prescribed for the management of chronic pain, leading to an unresolved opioid epidemic.
What is Opioid Overdose?
When used short-term and precisely as prescribed, opioid painkillers are considered generally safe.
Unfortunately, opioids also carry a high potential for abuse and addiction, as evidenced by an opioid epidemic that has ravaged the United States for more than twenty years. Sustained opioid use also heightens the risk of many dangerous opioid effects, including opioid overdose.
Opioids impact the area of your brain that regulates breathing. If you take a high dose of opioids, this can trigger an overdose, with breathing slowing or stopping, sometimes fatally.
Overdoses occur for many reasons, including:
- Using opioids to get high
- Mixing opioids with alcohol, other medications, or illicit drugs
- Taking opioids prescribed for someone else
- Using more opioids than prescribed, whether deliberately or accidentally
- Overdosing while engaging with medication-assisted treatment (MAT)
Opioid Overdose Statistics
The number of opioid overdoses has increased over recent years. This is in large part due to the increased use of opioids for the management of chronic pain, as well as the emergence of highly potent synthetic opioids like fentanyl dominating the black market.
In the US, there was a 120% increase in the number of fatal opioid overdoses between 2010 and 2018, according to CDC data.
The same data shows that two-thirds of overdose deaths related to opioids involved fentanyl or a fentanyl analog in 2018.
Research shows that overdose deaths increased substantially during the COVID-19 pandemic. These deaths primarily involved synthetic opioids like fentanyl.
Signs of Opioid Overdose
It can sometimes be tough to differentiate between someone who is high and someone who is experiencing an opioid overdose – more on that below.
If in doubt, though, treat the situation as a potential overdose to err on the side of caution. You could literally save someone’s life by intervening.
When someone is very high, whether from using heroin or a heavy dose of prescription opioids, look for the following signs:
- Nodding in and out of consciousness
- Pupils contracting
- Muscles slackening
- Slurring speech
- Scratching excessively
The following are markers of an opioid overdose:
- Unresponsiveness to outside stimulus
- Loss of consciousness
- Slow and shallow breathing
- Breathing completely stopped
- Awake yet unable to talk
- Skin turning blue or gray
- Choking sounds
- Pale, clammy face
- Limp body
- Lips and fingernails turning deep blue
- Slow and erratic pulse
- Absence of pulse
If you notice someone using opioids making strange sounds while sleeping, you should attempt to wake them. Mistaking overdosing for snoring could mean the difference between life and death.
While opioid overdose can be fatal, it’s rare for someone to die immediately. In most cases, people survive opioid overdoses because someone else intervened.
Opioid Overdose Symptoms
One of the most challenging aspects of the signs and symptoms of opioid overdose is the way it can be difficult to distinguish whether someone is high or overdosing on opioids.
If someone is high on opioids, expect the following:
- Muscles become increasingly relaxed
- Speech is slurred or slowed down
- The person looks sleepy
- They are nodding
- The person responds to stimulation like pinching or yelling
If someone is overdosing on opioids, by contrast, expect the following:
- Breathing becomes infrequent stops altogether
- You can hear deep gurgling (death rattle)
- Skin is pale and clammy
- They are nodding more heavily than when high
- The person does not respond to stimulation at all
Opioid Overdose Treatment
When taken other than as prescribed, opioids can cause a fatal overdose. This occurs when breathing slows, and eventually stops.
A suspected opioid overdose requires a rapid response, including administering naloxone and summoning emergency medical assistance. This can save someone from brain injury and possibly even death.
What does naloxone do, then?
Opioid Overdose Medications
Naloxone is an opioid antagonist that reverses opioid overdose.
The mechanism of action blocks opioids, whether heroin or prescription painkillers, from binding to the opioid receptors in your brain. At the same time, naloxone reverses respiratory depression, a by-product of opioid overdose.
Naloxone can be administered using the following delivery routes:
This medication gets to work quickly, in anywhere from 2 to 10 minutes. This depends on the type of opioids used, the person’s metabolism, and the number of opioids used.
Usually, naloxone will wear off before the opioids taken wear off. This means it’s vital to monitor a person closely after naloxone has been administered. This is doubly important when the overdose involves a longer-acting opioid like oxycodone or morphine controlled-release pills. In this case, it is sometimes necessary to deliver naloxone by a continuous intravenous infusion.
Fortunately, naloxone has no potential for abuse. It is not possible to get high on naloxone, and the medication has no effect if there are no opioids in your system.
With no serious side effects, naloxone is a powerful weapon against opioid overdose and a medication the World Health Organization considers essential to a properly functioning healthcare system.
Fight Opioid Addiction at The District Recovery Center
The best way to avoid opioid overdose is to take action and engage with an opioid use disorder treatment program before things reach the stage of overdosing.
Whether you’re addicted to prescription opioid painkillers, heroin, or fentanyl, we have a selection of evidence-based outpatient programs to help you reclaim the life opiates stole from you.
Medication-assisted treatment (MAT) makes use of FDA-approved medications to help ease the intensity of opioid withdrawal symptoms, while at the same time minimizing cravings. MAT is always most effective when bolstered by talk therapies like CBT (cognitive behavioral therapy). Alongside this integrated treatment, you’ll also have access to a range of holistic therapies and vocational development programs.
By the time you complete your outpatient program at The District Recovery Center, you’ll be ready to step down to a less intensive level of outpatient treatment or to reintegrate with daily living.